Wyoming, 2023

Flash Flooding in Wyoming, June 11, 2023

June 11, 2023 · NWS CYS · 2 events in 2 counties and zones

Nearly stationary thunderstorms developed across portions of southeast Wyoming leading to flash flooding in the Central Laramie Range west of Wheatland as well as in eastern Laramie County with flooded and washed out roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Nearly stationary thunderstorms developed across portions of southeast Wyoming leading to flash flooding in the Central Laramie Range west of Wheatland as well as in eastern Laramie County with flooded and washed out roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 2:21 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 11, 2:21 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 11 2023

.SHORT TERM...(This evening through Monday)
Issued at 321 PM MDT Sun Jun 11 2023

Key Impact Messages:

1) Marginal Risk for excessive rainfall across much SE Wyoming.
Scattered showers and thunderstorms are expected this afternoon
which will continue through the evening. Periods of heavy rainfall
and small will be possible.

2) A Slight Risk for excessive rainfall is highlighted across the
SE corner of Wyoming tomorrow. Scattered to widespread showers and
thunderstorms are expected which could bring heavy rainfall and
instances of flash flooding.

3) Cooler temperatures expected across the region on Monday.

Weather Details: A few thunderstorms have began to develop across
the south Laramie Range. THis activity should continue to push to
the NE and expand in coverage. HI-RES models have been consistent
in a cluster of thunderstorms impacting areas across the I-25
corridor from Chugwater south to Cheyenne and portions of the
southwestern Nebraska Panhandle. Heavy downpours and small hail
will be the main concern with these storms before they diminish
over the evening.

Discussion: A strong area of low pressure across the upper midwest
and an advancing closed low moving across central Colorado will
place much of our area in a persistent moist, upslope flow Monday
and lingering into Tuesday morning where PWAT values are set to
remain at around an inch. Prolonged periods of heavy rainfall are
becoming increasingly likely across the North River Platte Valley,
SE Wyoming and the south Laramie Range. With the arrival of larger
scale lift, wind shear parameters and upper level divergence
increase tomorrow allowing for more robust convection to develop
that have the potential to produce 1-2"/hr rainfall rates and
train over the same areas for a few hours. A Slight Risk for
excessive rainfall has been extended into portions of SE Wyoming
for tomorrow. HI-RES models show widespread areas of rain with
several strong thunderstorm cores impacting SE Wyoming for a large
part of Monday and potentially into Tuesday morning. Need to see
better agreement amongst HI-RES models from run to run to see if a
Flash Flood Watch needs to be issued.

.LONG TERM...(Monday night through Sunday)
Issued at 321 PM MDT Sun Jun 11 2023

The long term forecast remains consistent, showing a pattern change
with more movement in the upper atmosphere compared to the last few
weeks. Although the pattern changes, daily storm chances are still
expected through at least Friday as the CWA stays sandwiched between
a weak ridge to the south and a trough to the north. Cannot rule out
any severe storms during this time, especially towards the end of
the work week.

Starting on Tuesday, conditions start to dry out as flow becomes
more westerly. Storms will still be possible as a strong vort max
passes just south of the CWA, but coverage looks fairly isolated to
scattered. Severe storms look limited due to instability and very
weak shear. Storms will likely be pulsey in nature as cloud layer
winds range from 5 to 10 kts. Flooding concerns on Tuesday will be
decreased as PW values drop substantially. Wednesday looks similar
to Tuesday in regards to westerly winds as well as a shortwave
tracking just south of the CWA. This shortwave has a bit more
moisture with it so coverage of storms will likely be more
scattered. Instability looks better with about 1200 J/kg of MUCAPE.
Severe potential will still be limited by weak shear.

Heading into the end of the week, flow becomes more northwesterly
with a trough passing to the north. Storms during this time look
more likely with more widespread coverage. Severe storms cannot be
ruled out during this time, especially Friday. Instability and shear
look the best on Friday compared to any other day of the week, so
will continue to monitor this.

The weekend may feature the first summer-like and dry days in what
feels like forever. Weak ridging will help dry conditions out and
increase 700 mb temperatures. High temperatures will range from the
mid 70s to upper 80s with mostly sunny skies!

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1104 AM MDT Sun Jun 11 2023

A tricky aviation forecast continues to occur for the next 24
hours as slow-moving -SHRA and -TSRA will combine with upslope
flow east of the Laramie Range into the NE Panhandle for the
forecast period. Expect multiple fluctuations between MVFR and IFR
where -SHRA and VCTS are present, with the remaining terminals
seeing VFR. Low-end VFR will occur this evening after 0Z through
6Z for terminals, but increasing confidence of MVFR to IFR
conditions due to low CIGs for the NE Panhandle terminals is
anticipated between 6Z to 12Z. Brief wind gusts to 25 knots is
anticipated in locations that have VCTS and -TSRA through the
forecast period, otherwise expect winds of 12 knots or lower.

&&

.FIRE WEATHER...
Issued at 132 PM MDT Sun Jun 11 2023

The continuation of showers and thunderstorms today through
Tuesday, and ongoing green- up will preclude fire weather
concerns. Temperatures will be cooler today and tomorrow before
gradually warming up by mid-week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...BW
FIRE WEATHER...AW
Hazardous weather outlook, Jun 11, 12:48 PM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
148 PM MDT Sun Jun 11 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-122000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
148 PM MDT Sun Jun 11 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers will increase in coverage later this morning with scattered
thunderstorms this afternoon and early evening. Brief gusty winds,
small hail and locally heavy rain are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for showers and thunderstorms will continue through
much of the week. Heavy rainfall will be possible Monday with an
elevated risk for localized flash flooding in the Mullen Burn Scar.

.Spotter information statement...

Spotter activation will not be required.

The radar

The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
June 11, 3:30 PM MST to 6:00 PM MST
Where
Albany County, 23.27 mi ESE of Garrett to 18.22 mi SE of Garrett
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.932, -105.236

Received a video of flash flooding outside of a residence at Cross C Ranch that was estimated 5 feet deep swiftly carrying away a horse trailer. Also received a report from local emergency manager of a partial road washout on Tunnel Road.

Flash Flood, Laramie

When
June 11, 5:30 PM MST to 6:55 PM MST
Where
Laramie County, 4.86 mi S of Burns to 4.84 mi S of Burns
Cause
Heavy Rain
Reported by
Public
Coordinates
41.120, -104.350

Received a video on Facebook of flooded fields with water running over Carpenter Road just north of Road 208. Water over roadway appeared to be a least a foot deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094121, 1094120.